CSN Login
Members Online: 11

blood clots

itrustgod
Posts: 41
Joined: Oct 2006

my mom has been recently informed that she had formed blood clots in her body, and she is now being treated by blood thinners. has anyone had any experience with blood clots, and how did you deal with it? I'm so worried about it and I would appreciate any kind words of advice anyone could offer. I was reading up on it and it said on one website that blood thinners will thin the blood, but it will not get rid of the blood clot. if this is the case, then what will happen of the existing blood clot? I'm so confused, I would appreciate anyone's help. thank you. God bless.

beatlemike
Posts: 54
Joined: Jul 2005

I dont have any info for you but I would talk to her doctor. Im sure he would be glad to discuss it with you. I will say a prayer for your mom.

itrustgod
Posts: 41
Joined: Oct 2006

thank you very much, mike. Prayers go further than all the blood thinners in the world!

jadjr
Posts: 30
Joined: Jan 2006

the blood thinner should over the course of time allow the clot to disolve and help prevent any new clots

maggiforte
Posts: 4
Joined: Jul 2007

my husband developed a clot extending from his ankle to his groin as a result of chemo/cancer/whatever and has been on coumadin since 2/07.
coumadin does NOT dissolve nor remove the clot, that happens slowly over time...think of it as a scab, it gets harder, smaller and eventually is nearly gone...except with the clot it's never really 'gone', just less friable and apt to break off...it becomes like a piece of beef jerky as I see it, which is the real problem and explains the need to stay on bloodthinners...the vein will be constantly irritated by the presence of the clot, and it impedes circulation, allowing platelets to get stuck or coagulate, setting up another clot..so it's important to take the medicine and get the lab work done religiously...they look for an INR result of 2-3 which has proved to delay further clot formation...taking too much or getting out of therapeutic range is dangerous...make sure that all her medications are not adversely affected by the coumadin..the pharmacist can tell you what's what...she needs to exercise and drink lots of fluid, wear compression hose if it's in her leg and basically, live her life..
hope this helps you understand the condition
Maggi

shawn k
Posts: 1
Joined: Mar 2009

I too have developed a blood clot. I had a foot surgery last October, and two months after the surgery I developed the clot in my groin. I had an ultrasound in mid-January, and the clot was still there. My doctor told me that "three is the magic number" and to get it tested again after a full three months of being on Coumadin. Yesterday was my 3-month date, so I went for my third ultrasound. It is STILL there. She said I had a "huge, huge" clot. I actually now have TWO of them. She did at least say they are smaller than they were initially.

I don't know if it started because of the surgery, the inactivity after the surgery, because I sit at a desk most of the day when I am at work, or because of being on birth control pills for 27 years, but it sure sucks.

Does anyone have any idea how long they take to dissolve once on medication? Or how to avoid permanent vein damage? My heart goes out to those of you experiencing this on top of other medical issues. I want so much to exercise and get back to a normal life so I don't develop yet another clot, but my doctor doesn't even want me to do the physical therapy I need for my foot post-surgery because I guess it's still too dangerous. I also wonder if it's dissolving too slowly because of the occasional cocktail I have - my doc said a couple of glasses of wine every once in a while won't kill me, but maybe it is worse than I inferred from that comment? Could it be affecting the Coumadin so greatly that my clot is not dissolving? Does anyone know if it is it unusual for it to take this long to dissolve and what long-term effects will it have?

ARobben's picture
ARobben
Posts: 46
Joined: Apr 2009

I developed several clots in my lungs as a result of my lung cancer. Since December, when I was diagnosed, I've been receiving twice daily injections of Lovenox, a blood thinner. I was told that blood thinners can take up to six months sometimes to break up a clot. But they also thin the blood and allow it flow around the clot. It is important to stay on top of your bloodwork, but the person who used the analogy of the scab was a good one.

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

I concur, ARobben. I had clots in both legs following chemo, although OncoMan would not acknowledge that chemo had anything to do with it, and the clot in one leg ran from thigh to calf, fairly large and of some concern.

When the wife hauled me into ER, they injected me with Lovenox, as you describe, and then gave me a kit, so that I could self-inject, something I had never done before, being averse to sticking needles into myself and, frankly, averse even to others doing it, although I respect the probability that they are better at it than I am.

After a week or two, I was moved to Coumadin.

The important thing, though, as you point out, is to be monitored regularly. In my case, I was monitored weekly for the entirety.

The 'six-months' thing is also right on. In fact, I was told from the start that the treatment would probably take six months, and that I would get the ultrasound after 3 months, and then again after six. After three months, they told me the clot was basically gone in one leg and shrinking in the other. After six months, I was removed from treatment.

Good luck to all with this issue.

Take care,

Joe

surfgal
Posts: 2
Joined: Jun 2009

Blood clots can lead to many health complicatons including stroke and are more common among inactive and/or obese individuals.

Blood clots are life threatening however exercise can help prevent their formation and assist in dissoving of existing clots. This fact was discovered and presented to the American Heart association in 2003 by the University of Colorado Health Sciences Center.

The study found that levels of an essential blood clot dissolver known as tissue type plaminogen activator (t-PA) are greatly diminished in overweight men (by as much as 30%). This reduced protection in the blood stream leads eventually to problems with blood clots.

Walking for a period of three months for a mere 45 minutes a day, five days a week however increased the amount of t-PA in the obese participants blood by as much as 50%. The study showed that after this walking regimine the obese subjects had similar levels of t-PA in their blood to that of lean participants in the study. Read more at http://www.trekdesk.com/walk/Blood_Clot.html

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network